Just over a month ago, I started taking Venlafaxine for my depression. I’ve tried lots of different anti depressants in the past, many of which I had a bad reaction to, so I was nervous. Weaning myself off the Phenelzine was hard and I was very, very depressed but somehow, I reached a point where I felt ready to feel different. It was a bit like breaking the surface after being underwater. I was, and still am, desperate to feel better.
I started on a very low dose, half the lowest therapeutic dose, so that my body could get used to it. But despite that, I felt the effects straight away and incredibly strongly. I was very nauseous. It was so bad that I couldn’t really concentrate on anything else; all my concentration was focussed on not throwing up. It made me dizzy and I was tired all the time. I did check with my psychiatrist to make sure it was okay to keep going with it and he said it would pass so I focussed on tolerating it.
The other immediate change was my sleep. I went from struggling to wake up before eleven (and I mean really struggling: it felt like I was drowning) to being wide awake at eight o’clock in the morning. It was bizarre.
The nausea faded around the beginning of the second week, which I was very grateful for. My mood, while still pretty low, was stable, and I was still waking up much earlier than I had been able to previously. However I started having headaches and I was exhausted all the time, which made it very hard to do anything.
In the third week, I went up to the lowest therapeutic dose. This caused a pretty dramatic reaction. For the first few days I was so tired that I fell asleep in the middle of the day, something I haven’t done in years. But despite that, I was waking up even earlier, between six and six thirty am.
By the middle of the week, I couldn’t concentrate at all. I couldn’t hold a conversation, I couldn’t follow the storyline of a forty-minute TV episode, I couldn’t even play a game on my phone… That was scary, but I couldn’t even really feel that because I couldn’t seem to process the emotion. I started to feel faint and very shaky and that went on for several days. If I stood up for longer than a couple of minutes, my legs started to shake and my hands shook so badly that I couldn’t hold a pen. That was very unpleasant.
Most of the fourth week was lost because of severe, unexplained leg pain that had me in tears. My psychiatrist didn’t think it had anything to do with the medication and DVT was ruled out but other than that, we don’t know what caused it. I’ve been taking painkillers since and it’s been better. So that tired me out and overwhelmed everything else. But since then, the shaking has mostly stopped and I’m back to waking up between eight and nine in the morning.
This week is the first where I’ve felt different mentally and emotionally while taking Venlafaxine. I wouldn’t say I feel better but I’ve been feeling a bit lighter. That feels very strange and a bit scary. With this new lightness, I’ve been feeling a bit lost which I’ve written about here. I’ve been so depressed for so long that I can’t remember what it’s like to not be depressed. But despite all of those confusing emotions, I am pleased that this medication is starting to work. It will probably take another month or so to really know how it’s affecting me but it’s looking positive and I’m really grateful for that.